A common pathophysiologic explanation could be hypothesized in a patient who experiences improvement of Pulmonary Hypertension after receiving treatment for Wegener’s Granulomatosis .
We present the case of a 47 year old woman with a 13 year history of Idiopathic Pulmonary Hypertension treated with epoprostenol and bosentan. Ten years after diagnosis she developed hemoptysis and (any other systemic symptoms or PE findings). Chest X-ray revealed shaggy nodular areas of opacification and chest tomography showed multiple nodules. At this time, her creatinine levels started to increase steadily and she developed persistent proteinuria and microscopic hematuria. Serologic work-up showed positive c-ANCA, decreased C3, slightly positive MPO and negative PR3 and anti-GBM antibodies. A renal biopsy revealed a severe rapidly progressive (crescentic) glomerulonephritis (see images 2, 3). Steroid treatment with methylprednisolone was attempted but had to be discontinued because of nausea and steroid-induced bilateral exudative retinal detachments. Monthly cyclophosphamide treatments were started with no improvement of renal function and she was transitioned to hemodialysis. She never experienced further episodes of hemoptysis. Interestingly, her Epoprostenol requirement decreased from 41 to 18 ng/Kg/min with institution of cyclophosphamide therapy.
Our patient presents with two uncommon and apparently unrelated conditions, Idiopathic Pulmonary Hypertension and Wegener’s Granulomatosis. However, there is emerging evidence to suggest that these conditions may be related or have a common pathophysiologic pathway. The association between Pulmonary Hypertension and other collagen vascular diseases has been clearly established. Furthermore, improvement of PAH after treatment of an underlying ANCA+ vasculitis has been reported (1). Our patient’s case leads us to further hypothesize the link between pulmonary hypertension and Wegener’s granulomatosis because treatment of the Wegener’s Granulomatosis with cyclophosphamide attenuated our patient’s requirements for Epoprostenol. This suggests that the pulmonary hypertension may have been an initial presentation of a collagen vascular disease that later declared itself as an ANCA-positive vasculitis. It is also plausible that treatment with either Epoprostenol or Bosentan may have triggered a vascular inflammatory response that involved the kidneys. This is supported by evidence that both drugs have been associated with the development of leukocytoclastic vasculitis, but only one report mentions a possible association of these drugs with Wegener’s Granulomatosis or any other systemic vasculitis (2).
Whether this is a case of pulmonary involvement of a systemic vasculitis, two separate diseases or an atypical reaction to advanced PAH therapy cannot be accurately determined. However, given our patient’s response to immune suppressive therapy lends support to the hypothesis that pulmonary hypertension may be the initial presentation of a systemic vasculitis.
Pablo de la Cerda, No Financial Disclosure Information; No Product/Research Disclosure Information